Alert archive / Iowa / Tornado Warnings in 2001

Tornado Warning 59, NWS Omaha, NE

June 18, 2001Harrison County, Iowa; Burt County, Nebraska

NWS Omaha, NE issued this tornado warning at Jun 18, 2001, 7:31 PM CDT for Harrison County, Iowa; Burt County, Nebraska. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 7:31 PM CDT (00:31 UTC)
Expired
Jun 18, 2001, 8:00 PM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Harrison County, IA, Burt County, NE

The radar

The Omaha radar (KOAX), 59 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:44 PM CDTThunderstorm Wind 56 MTekamah, NEAsos at Tekamah measured a thunderstorm wind gust of 64 mph. These strong winds destroyed a barn east of town.
Jun 18, 7:59 PM CDTTornado F0Modale, IAHarrison county fire and rescue reported a brief tornado touchdown near Modale. The tornado was from the same supercell which produced the reported tornado near Tekamah, Nebraska earlier that hour. This tornado also touched down in open country and caused no

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 5:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2637 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2202 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 190032
TOROMA

IAC085-NEC021-190100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
731 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA
  WESTERN HARRISON COUNTY IN SOUTHWEST IOWA

* UNTIL 800 PM CDT

* AT 727 PM CDT...RADAR INDICATED A THUNDERSTORM WITH VERY STRONG
  ROTATION AND A DEVELOPING TORNADO 14 MILES WEST OF LITTLE SIOUX...
  OR ABOUT 44 MILES NORTH OF OMAHA...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  LITTLE SIOUX
  MONDAMIN
  TEKAMAH
  MOTORISTS ON INTERSTATE 29 

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR 
THE BURT COUNTY.

IN ADDITION TO THE TORNADO THREAT...HAIL TO GOLF BALL SIZE WILL 
OCCUR.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4197 9622 4190 9644 4171 9615 4162 9599
          4176 9584

GRIFFIS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Jun 18, 2:36 PM CDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jun 18, 2:36 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
236 PM CDT MON JUN 17 2001

MAIN FCST CHALLENGES ARE THE SHORT TERM SEVERE THREAT...LATER
POPS...AND TEMPERATURES.

IN THE SHORT TERM...18Z SOUNDING IS RATHER DRY WITH A STEEP LAPSE
RATE...NEARLY ADIABATIC BETWEEN ABOUT 600 AND 425MB.  SFC BASED
CONVECTION IS IN THEORY POSSIBLE WITH MID 90S TEMPS...BUT
ENTRAINMENT WOULD GREATLY REDUCE THE POTENTIAL.  ON THE OTHER
HAND...STILL EXPECT STRONG COLD FRONT TO PRODUCE AN EXPANDING LINE
OF TSTMS AS IT HITS HIGHER SFC TEMPS AND DEW POINTS AROUND OFK.
LOTS OF DRY AIR AND WEAK SHEAR ABOVE LOW LEVEL INVERSION FAVOR
OUFLOW DOMINATED STORMS AND LINES...WITH DAMAGING WINDS THE MOST
LIKELY EVENT.

SFC PRES GRADIENT IS DECREASING AND WILL LET WIND ADVSRY DROP WITH
ISSUANCE OF NEW ZONES.

LATER TONIGHT THE SFC FRONT IS PROGGED TO SWEEP OUT OF OUR SE
ZONES...BUT MOISTURE ABOVE FRONT WILL BE SLOWER TO LEAVE.  PWS ARE
TOO LOW TO SUGGEST SERIOUS FLASH FLOOD POTENTIAL...HOWEVER.

IN LATER PERIODS...BOTH ETA AND AVN HANG UP THE 850 MB FRONT AND MID
LEVEL MOISTURE NEAR THE NE/KS BORDER THRU LATE WED.  WILL LEAVE
DECENT POPS ESPECIALLY IN FAR SRN ZONES...WITH SLIGHT POPS LATITUDE
OF OMA AND DRY FURTHER N.  TEMPS WILL DEPEND GREATLY ON CLOUD COVER
WITH SUPPRESSED DIRURNAL RANGE ESPECIALLY OMA SOUTH AND TEMPS CLOSER
TO NGM MOS...AS AVN HAS BEEN RUNNING TOO COOL RECENTLY.

AS NW FLOW INCREASES ALOFT...MOISTURE FINALLY MOVES SOUTH OF THE AREA
WED NIGHT LASTING WELL INTO THE EXTENDED.  BELOW NORMAL TEMPS SHOULD
PERSIST FOR SEVERAL DAYS...BUT WITH A RECOVERY BEGINNING BY THE
WEEKEND.  TROUGH RUNNING OVER THE TOP OF THE UPPER RIDGE WILL PROVIDE
NEXT SIGNIFICANT CHC OF PRECIP NEXT SUN NIGHT OR MON.

.OMA...NONE

POLLACK

In the hours before

Special weather statement, Jun 18, 5:27 PM CDT, 2 hours 4 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-190500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
527 PM CDT MON JUN 18 2001

STORM SPOTTERS WILL BE NEEDED TONIGHT ACROSS EASTERN NEBRASKA AND
SOUTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT FOR MUCH OF
EASTERN NEBRASKA AND PART OF WESTERN IOWA UNTIL 11 PM CDT.

THE MOST LIKELY AREAS TO EXPERIENCE SEVERE WEATHER ARE THOSE
LOCATIONS ALONG AND SOUTH OF AN ALBION TO NORFOLK TO PENDER
LINE...BETWEEN 630 PM AND 2 AM.  LARGE HAIL AND DAMAGING STRAIGHT
LINE WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS.

A STRONG COLD FRONT EXTENDING FROM FAR NORTHWEST IOWA INTO CENTRAL
NEBRASKA LATE THIS AFTERNOON...WILL PUSH SOUTHEAST THROUGH EASTERN
NEBRASKA AND SOUTHWEST IOWA TONIGHT.  THE ATMOSPHERE HAS BECOME
QUITE UNSTABLE AHEAD OF THIS FRONT...AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP AS THE FRONT MOVES INTO THE AREA.  WIND SHEAR PROFILES
SUGGEST THAT A SQUALL LINE WILL LIKELY DEVELOP ALONG THE FRONT AND
MOVE SOUTHEAST ACROSS THE AREA.  LARGE HAIL AND DAMAGING DOWNBURST
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREATS...ALONG WITH
LOCALIZED HEAVY RAINFALL.

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:05 PM CDTSevere Thunderstorm WarningOAXMonona40 min
Jun 18, 7:57 PM CDTTornado WarningOAXHarrison33 min
Jun 18, 8:16 PM CDTSevere Thunderstorm WarningOAXPottawattamie44 min
Jun 18, 8:28 PM CDTSevere Thunderstorm WarningOAXHarrison, Shelby47 min
Jun 18, 8:51 PM CDTSevere Thunderstorm WarningOAXPottawattamie39 min
Jun 18, 8:57 PM CDTSevere Thunderstorm WarningOAXPottawattamie33 min
Jun 18, 9:29 PM CDTSevere Thunderstorm WarningOAXMills, Pottawattamie46 min
Jun 18, 10:36 PM CDTSevere Thunderstorm WarningOAXShelby24 min
Jun 18, 7:18 PM CDTSevere Thunderstorm WarningOAXButler27 min
Jun 18, 7:32 PM CDTSevere Thunderstorm WarningOAXDodge, Washington43 min
Jun 18, 7:45 PM CDTSevere Thunderstorm WarningOAXButler, Seward30 min
Jun 18, 8:01 PM CDTSevere Thunderstorm WarningOAXBurt14 min
Jun 18, 8:07 PM CDTSevere Thunderstorm WarningOAXLancaster, Saunders38 min
Jun 18, 8:41 PM CDTSevere Thunderstorm WarningOAXLancaster49 min
Jun 18, 8:56 PM CDTSevere Thunderstorm WarningOAXSaline19 min
Jun 18, 9:50 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline40 min
Jun 18, 10:34 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson41 min
Jun 18, 11:19 PM CDTSevere Thunderstorm WarningOAXJefferson26 min
Jun 18, 11:39 PM CDTSevere Thunderstorm WarningOAXSaline, Seward51 min
Jun 19, 12:43 AM CDTSevere Thunderstorm WarningOAXSaline32 min
Jun 19, 1:14 AM CDTSevere Thunderstorm WarningOAXLancaster, Saline31 min
Jun 19, 4:22 AM CDTSevere Thunderstorm WarningOAXCass, Otoe38 min

Nearby

Tornado Warnings in Iowa, 2001Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.